It feels like there is a new drug recall almost every day in the news. 

Drug recalls happen when the Food and Drug Administration (FDA) determines a medication which is either over-the-counter or as a prescription is taken off the market because it is deemed unsafe or not effective.

These drug recalls may be started by the FDA based on consumer complaints or can be done voluntarily by the pharmaceutical manufacturer.

According to the Public Interest Research Group, there have been more than 75 blood pressure medication recalls since July 2018. In the grand scheme of things, this is still a small number.

According to WebMD, approximately 80 million prescriptions were written for the three most commonly recalled blood pressure drugs (also known as angiotensin II receptor blockers {ARBs}): losartan, valsartan, and irbesartan.  These drugs can be a single dose or contained in a combination pill.

Why are so many drug recalls happening?

The drug recalls are due to problems with manufacturing, impurities and contamination by cancer-causing chemicals.

The most recent drug recalls have been due to the presence of nitrosamines, which are industrial contaminants and cancer-causing agents. Any amount of nitrosamines in medications is not acceptable. 

As a result, the FDA and drug manufacturers have been recalling these medications. There are problems with the manufacturing process which has caused these impurities.

More than 80% of active pharmaceutical drug ingredients are being manufactured oversees in China and India where the quality standards for the supply chain may not be as closely monitored or adhered to.

The process for oversees manufacturing and quality testing is partially done by the FDA but is more often managed by the pharmaceutical companies themselves.

What should patients know?

>  It is important to remember it is not the drug itself that is the issue, instead, there are problems with the manufacturing process which has caused these impurities.
>  Continue to take your medication. Do not stop.
>  Talk to you pharmacist or your healthcare provider to see if your specific medication and lot number are affected.
>  Be vigilant. If you experience any side effects, talk to your healthcare provider immediately.

A complete list of recalls can be found on the FDA’s website.

Follow 9NEWS Medical Expert Dr. Comilla Sasson on Facebook and Twitter. Have a medical question or health topic idea? Email Dr. Comilla at comilla.sasson@9news.com

SUGGESTED VIDEOS | Local stories from 9NEWS